Illinois, 2023

Flash Flooding and Heavy Rain in Illinois, July 2, 2023

July 2, 2023 · NWS LOT · 22 events in 3 counties and zones

An extreme rainfall event occurred on July 2 in the Chicago metropolitan area caused by multiple nearly stationary bands of showers and thunderstorms near a slow-moving low pressure area. 0 inches in Cook County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An extreme rainfall event occurred on July 2 in the Chicago metropolitan area caused by multiple nearly stationary bands of showers and thunderstorms near a slow-moving low pressure area. Rainfall occurred over from approximately 12 AM CST to 6 PM CST, with peak rainfall rates exceeding 2 inches per hour and storm total accumulations nearing 9.0 inches in Cook County. Individual showers and thunderstorms moved very slowly during the event, with storm motions of 15 mph or less, leading to extended periods of heavy rainfall. The area of peak rainfall just west of Chicago was estimated to have less than a 1% chance of occurring annually, and led to widespread flooding of basements, streets, and expressways. Also happening on this day was the first annual NASCAR Chicago street race downtown. The storm temporarily flooded portions of the race course, caused a number of delays and cancellations of events, and made conditions terribly slick for the drivers on the course.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 1, 11:31 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 1, 11:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1231 AM CDT Sun Jul 2 2023

.SHORT TERM...
Issued at 103 PM CDT Sat Jul 1 2023

Through Sunday night...

The primary severe weather threat area continues to be favored
south of the area across central and southern IL and IN late this
afternoon and this evening. While this is the case, we will not be
out of the woods in terms of shower and thunderstorm activity into
tonight.

While a good amount of cloud cover continues to move across the
area in the wake the early morning MCS, we have recently noted
some thinning of the cloud cover, especially across southern
sections of the area, where a very moist lower level airmass is
in place (surface dewpoints around 70). This moist airmass will
aid convective development (at least on a widely scattered basis)
into the area over the next couple hours as the boundary layer
continues to destabilize as a couple of subtle impulses track
east-northeast into the area. We are not really expecting much in
the way of severe threat from this activity due to overall weak
mid-level lapse rates. However, heavy down pours, lightning and
some locally gusty winds will be possible with the strongest
storms through early this evening.

A more substantial mid-level impulse is expected to eject east-
northeastward across the Mid-Mississippi Valley late this
afternoon into early evening. This is expected to foster robust
thunderstorm development within an unstable and well sheared
environment later today, primarily south of our area across east
central MO into central and southern IL. This activity will
comprise the main severe weather threat later today. While this
is expected to reside primarily south of our area, we cannot rule
out a some these strong storms clipping our far southern central
IL and IN counties.

The main upper trough axis, now over Iowa and the Mid-Missouri
Valley, will shift eastward into our area tonight into Sunday
morning. This will send a weak surface low northeastward across
central IL tonight, and into northern IN into Sunday morning. More
numerous showers and thunderstorms are likely to develop and
persist in a band along and just north of the track of this
surface low tonight through Sunday morning. While some uncertainty
still exists with the exact placement of this band, it appears it
may fall over, or just south of the Chicago metro area very late
tonight through early afternoon on Sunday. The main concern from
this activity will be heavy rainfall as precipitable water values
will be north of 1.75", suggesting rather efficient rainfall
rates. If these storms end up training over the same area for a
few hour period of time, the concern exists for some locally
excessive rainfall amounts in excess of 2 or 3". While the area
has been in drought, this could cause some flooding issues,
especially if the heavy rainfall amounts fall over the urban
areas of the Chicago metro area.

The shower and thunderstorm threat will gradually come to an end
from west to east Sunday afternoon as the upper trough shifts east
of the area. This should set up a quiet late Sunday afternoon and
night across the area. Otherwise, temperatures will be cooler
Sunday, with highs generally in the upper 70s to around 80.

KJB

&&

.LONG TERM...
Issued at 300 PM CDT Sat Jul 1 2023

Monday through Saturday...

The primary forecast concern is thunderstorm chances through
Wednesday night, with a chance for severe storms Wednesday. High
temps and heat index values are also a concern for Tuesday.

A weak ridge of high pressure will be moving across the are on
Monday. Dewpoints will remain well in the 60s and there will be a
lake breeze in the afternoon. As highs rebound into the mid/upper
80s, a stray thunderstorm is possible though most if not all of
the area will likely remain dry. But for now, have continued with
slight chance pops, mainly for the afternoon time period.

For Tuesday, the 4th, most of the area is likely to remain dry as
well. There may again be a stray afternoon/early evening
thunderstorm and maintained slight chance pops but its possible
these may be able to be removed with later forecasts. High temps
on Tuesday will likely be more of a concern as some guidance now
has temps into the lower 90s and increased blended temps a few
degrees, into the 90 range. Still some uncertainty for dewpoints,
which could mix out some by afternoon, tempering the heat index
values. Regardless, Tuesday is looking to be the warmest day of
the next week. Southwest winds will be a bit stronger, perhaps
into the 10-20 mph range, limiting any lake breeze to the
immediate IL lakeshore, if at all.

Precip chances will increase on Wednesday as a cold front moves
across the area Wednesday night into early Thursday morning. Best
severe potential may remain west of the area where better forcing
is indicated. Timing will also play a role, severe chances might
be better if convection arrives Wednesday afternoon/evening.
Blended pops for this time period are already in the likely range
and opted to leave those for now. Appears precip chances will be
ending Thursday morning, possible still some thunder chances in
the southeast cwa depending on timing. Cooler and less humid
weather is expected for the end of next week into next weekend.
cms

&&

.AVIATION...
For the 06Z TAFs...

Renewed chance for thunderstorms Sunday morning
Potential for MVFR cigs, monitoring threat for IFR cigs.

As a line of storms are moving toward Chicago around 06Z, it
appears that the lightning threat is diminishing quickly. Showers
will remain in the vicinity of terminals overnight, but it looks
like a renewed effort for thunderstorms will approach the city a
little before dawn. The main concerns will be lightning, periods
of moderate rain that can reduce visibilities, locally stronger
wind gusts, as well as lower cigs. Higher res models are trying
to hint at a risk for IFR cigs, right around the 12Z timeframe,
but confidence was not there to add it to the TAF at the current
time.

This next round for thunder is being driven by a surface low
moving east. As it approaches the city, models are suggesting it
will pivot a little and head eastward toward Indiana. Showery
activity will remain around the terminals as it passes through
Sunday morning. As 00Z, it looks like the showers will slowly
dissipate for calmer VFR conditions.

Winds will predominantly be out of the north-northeast for much of
the day, with a little lake breeze enhancement Sunday afternoon.
Winds will slowly diminish Sunday evening.

DK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 1, 8:33 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
933 PM CDT Sat Jul 1 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-030245-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
933 PM CDT Sat Jul 1 2023 /1033 PM EDT Sat Jul 1 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk
  Limited Flooding Risk.

DISCUSSION...

Additional waves of showers and embedded thunderstorms will
continue tonight, particularly for areas near and south of I-88.
The main threat will be from locally heavy rainfall which may
result in flooding of low-lying areas, dips in roadways, and other
flood prone areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk.
Monday through Wednesday...
 Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-northeast at 15 to 20 mph.

LMZ740>745-030245-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
933 PM CDT Sat Jul 1 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday through Wednesday...
  Limited Thunderstorm Risk.

Carlaw

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 1, 7:01 PM CST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
801 PM CDT Sat Jul 1 2023

ILZ021-032-020130-
Grundy IL-Livingston IL-
801 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of north central
Livingston and south central Grundy Counties through 830 PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dwight, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. A few funnel clouds may also develop
         underneath this storm.

Locations impacted include...
Dwight.

Including the following interstate...
 I-55 between mile markers 215 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4105 8846 4109 8853 4121 8845 4112 8831
TIME...MOT...LOC 0100Z 225DEG 10KT 4112 8844

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Doom

The radar

The Chicago radar (KLOT), 31 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

18 heavy rain, 4 flash flood. Local standard time, as filed.

Heavy Rain, Cook

When
July 2, 12:00 AM CST to 11:17 AM CST
Where
Cook County, 0.83 mi SW of La Grange Park
Reported by
Social Media
Coordinates
41.832, -87.872

A personal weather station picked up 4.35 inches of rain from the start of the day through roughly 11AM CST. The owner of the weather station confirmed the observation with a standard rain gauge.

Heavy Rain, Cook

When
July 2, 12:00 AM CST to 11:42 AM CST
Where
Cook County, 0.96 mi N of Stickney
Reported by
Public
Coordinates
41.834, -87.791

A member of the public recorded 5.27 inches of rain in Berwyn from the start of the day through roughly 11:30 AM CST.

Heavy Rain, Cook

When
July 2, 12:00 AM CST to 11:58 AM CST
Where
Cook County, 0.08 mi NW of Gold Coast
Reported by
Mesonet
Coordinates
41.911, -87.631

The weather station at the Latin School of Chicago recorded 4.76 inches of rainfall from the start of the day through roughly 12:00 PM CST.

Heavy Rain, Cook

When
July 2, 6:00 AM CST to 9:53 AM CST
Where
Cook County, (Mdw) Chicago Midway Airport
Reported by
ASOS
Coordinates
41.780, -87.750

The ASOS at Chicago Midway Airport recorded 2.94 inches of rain between approximately 6 AM and 9:50 AM CST. Of those 2.94 inches, 1.6 fell within the latest hour.

Heavy Rain, Cook

When
July 2, 6:00 AM CST to 2:04 PM CST
Where
Cook County, 0.86 mi SW of West Town
Reported by
Public
Coordinates
41.880, -87.680

A private weather station, KILCHICA498, recorded 6.85 inches of rainfall between roughly 6 AM and 2 PM CST.

Heavy Rain, Cook

When
July 2, 6:00 AM CST to 2:04 PM CST
Where
Cook County, 0.86 mi NE of Lincoln Park
Reported by
Public
Coordinates
41.930, -87.640

A private weather station, KILCHICA677 , recorded 7.23 inches of rainfall between roughly 6 AM and 2 PM CST.

Heavy Rain, Cook

When
July 2, 6:00 AM CST to 2:09 PM CST
Where
Cook County, 0.86 mi NE of Berwyn
Reported by
Public
Coordinates
41.860, -87.780

A private weather station, KILCICER16 , recorded 8.21 inches of rainfall between roughly 6 AM and 2 PM CST.

Heavy Rain, Cook

When
July 2, 6:00 AM CST to 5:30 PM CST
Where
Cook County, 0.51 mi E of Lincoln Park
Reported by
Public
Coordinates
41.920, -87.640

A private weather station, KILCHICA790, recorded 7.36 inches of storm total rainfall.

Heavy Rain, Cook

When
July 2, 6:00 AM CST to 5:30 PM CST
Where
Cook County, 1.38 mi N of (Mdw) Chicago Midway Airport
Reported by
Public
Coordinates
41.800, -87.750

A private weather station, KILCHICA656, recorded 6.34 inches of storm total rainfall.

Heavy Rain, Cook

When
July 2, 6:00 AM CST to 5:30 PM CST
Where
Cook County, 0.51 mi W of Forest View
Reported by
Public
Coordinates
41.810, -87.800

A private weather station, KILSTICK6, recorded 7.47 inches of storm total rainfall.

Heavy Rain, Cook

When
July 2, 6:00 AM CST to 5:30 PM CST
Where
Cook County, 0.86 mi SW of Lakeview
Reported by
Public
Coordinates
41.930, -87.670

A private weather station, KILCHICA677, recorded 7.89 inches of storm total rainfall.

Heavy Rain, Cook

When
July 2, 6:00 AM CST to 5:30 PM CST
Where
Cook County, 0.86 mi SW of West Town
Reported by
Public
Coordinates
41.880, -87.680

A private weather station, KILCHICA498, recorded 8.12 inches of storm total rainfall.

Heavy Rain, Cook

When
July 2, 6:00 AM CST to 5:30 PM CST
Where
Cook County, 0.86 mi NE of Berwyn
Reported by
Public
Coordinates
41.860, -87.780

A private weather station, KILCICER16, recorded 8.96 inches of storm total rainfall.

Heavy Rain, Cook

When
July 2, 6:00 AM CST to 5:30 PM CST
Where
Cook County, 0.69 mi N of Pilsen
Reported by
Public
Coordinates
41.860, -87.660

A private weather station, KILCHICA920, recorded 5.9 inches of storm total rainfall.

Heavy Rain, Cook

When
July 2, 6:00 AM CST to 5:30 PM CST
Where
Cook County, La Grange Park
Reported by
Public
Coordinates
41.840, -87.860

A private weather station, KILBROOK16, recorded 4.99 inches of storm total rainfall.

Heavy Rain, Cook

When
July 2, 6:00 AM CST to 5:00 PM CST
Where
Cook County, 1.12 mi NNE of Cicero
Reported by
Public
Coordinates
41.866, -87.755

A USGS rain gauge at Cicero recorded 8.6 inches of storm total rainfall.

Heavy Rain, Will

When
July 2, 7:30 AM CST to 9:42 AM CST
Where
Will County, 2.4 mi WNW of Crystal Lawns
Reported by
CoCoRaHS
Coordinates
41.582, -88.194

A Cocorahs observer recorded 2.54 inches of rain between approximately 7:30 AM and 9:40 AM CST.

Flash Flood, Cook

When
July 2, 8:23 AM CST to 12:00 PM CST
Where
Cook County, 0.94 mi NNW of Archer Heights to 1.01 mi NNW of Archer Heights
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.822, -87.729

Interstate 55 near Pulaski Road was closed due to floodwater on the interstate.

Heavy Rain, Du Page

When
July 2, 8:25 AM CST to 8:55 AM CST
Where
Du Page County, 0.49 mi NNE of Woodridge
Reported by
NWS Employee
Coordinates
41.756, -88.046

An NWS employee recorded 1.7 inches of rain in a 30 minute period.

Flash Flood, Du Page

When
July 2, 8:30 AM CST to 12:00 PM CST
Where
Du Page County, 2.56 mi S of Downers Grove to 2.53 mi WNW of Darien
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.773, -88.009

An NWS employee reported as many as 6 inches of standing water on Main St in Downers Grove between 63rd St and 75th St.

Flash Flood, Will

When
July 2, 8:40 AM CST to 12:15 PM CST
Where
Will County, 1.55 mi E of Bolingbrook to 1.4 mi E of Bolingbrook
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.701, -88.040

An NWS employee reported more than 6 inches of standing water underneath the overpass at I-55 and Joliet Rd in Bolingbrook.

Flash Flood, Cook

When
July 2, 8:40 AM CST to 5:30 PM CST
Where
Cook County, 1.73 mi N of Evanston to 1.65 mi E of Kenwood
Cause
Heavy Rain
Property damage
$500 million
Reported by
Emergency Manager
Coordinates
42.075, -87.683

Throughout much of central Cook County including Chicago and nearby suburbs, very heavy rainfall caused widespread flash flooding of roadways and structures. During a 12-hour period from 3 AM to 3 PM CST, storm total rainfall in Cook County ranged from 1-9 inches, with the highest amounts in central Cook County near the border of Chicago, Cicero, and Oak Park. The magnitude of this rainfall ranged from typical to extreme, with the peak rainfall estimated to have less than a 0.2% chance of occurring in a given year. Two distinct waves of heavy rainfall occurred in the Chicago area during this event, with each period of heavy rainfall corresponding to significant flooding.

The first wave of heavy rainfall impacted the Chicago area from 4:30 AM to 11 AM CST. Within a few hours numerous residential streets were flooded and I-290 (Eisenhower Expressway) was blocked in multiple locations, as well as a stretch of I-55 (Stevenson Expressway) near Pulaski Road. Multiple water rescues were reported, most of which occurred at underpasses in Chicago and the immediate western suburbs. Runoff quickly entered the deep tunnel system and mostly filled McCook Reservoir, greatly reducing storage capacity for additional rainfall.

After a brief period with lighter rainfall intensities from 11 AM to 12:30 PM CST, the second wave of heavy began, which occurred until 3:30 PM CST. This additional rainfall brought renewed flooding of numerous roadways as well as portions of CTA's blue and pink El train lines. The storage capacity of the deep tunnel and McCook Reservoir were exceeded, with most rainfall flowing into the Chicago River system as part of a combined sewer overflow event. The Chicago River quickly rose to minor flood stage, flooding the Chicago Riverwalk. MWRD opened gates at Chicago Lock to reverse the flow of the river into Lake Michigan, causing a mixture of rainfall and untreated sewage to enter the lake. The lack of capacity to store combined rain water and sewage caused rainfall to back up into 10s of thousands of basements. As of November 29th, 2023, FEMA had received nearly 75,000 claims for flooded homes, the majority of which are assumed to be basement flooding. Approximately $285 million in FEMA individual assistance grants were provided, along with $96.5 million in low-interest SBA loans. These federal disaster assistance programs only cover a portion of uninsured losses. Few claims, less than $1 million in total, were made to the National Flood Insurance program due to the low percentage of residents paying for such polices and the cause of most instances of flooding being related to sewer backup. The estimated total damage costs from this flash flood event are likely in excess of $500 million.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128070, 1128073, 1128074, 1128068, 1128075, 1128092, 1128093, 1128094, 1128095, 1128096, 1128097, 1128098, 1128099, 1128101, 1128103, 1128106, 1128066, 1127962, 1128060, 1127993, 1127999, 1141644.